Opioid overdose is a frightening and potentially life-threatening event. Rescue drugs like naloxone are lifesaving, but the value of CPR doesn’t get as much attention. And it should.

How does opioid overdose lead to death?

Opioids (like oxycodone, heroin, and fentanyl) bind to special receptors in the brain called mu receptors. These receptors are responsible for a variety of functions, most importantly breathing. When the mu receptor is stimulated by an opioid, it releases chemicals that work downstream on parts of the brain that tell the body to slow down breathing, or even stop it altogether. This respiratory depression or apnea, when breathing stops, is the primary cause of death in opioid overdose.

Reversing the effects of opioid overdose

Thankfully, there is an antidote that can help to reverse the effects of opioids and save lives. As highlighted by Dr. Scott Weiner in his post in May 2018, naloxone can be used to reverse the effects of opioids and help to restore breathing. As we learned, it does this by displacing the opioid from the mu receptor, which reestablishes the signal to breathe. Naloxone can be given by a variety of routes, including by nasal spray or by an injection. It is easy to use, works quickly, and has saved a lot of lives after an opioid overdose.

But it can take several minutes for naloxone to work. On average, when delivered nasally it takes around two to five minutes for naloxone to take effect. In someone who isn’t breathing, those minutes are critical. Providing rescue breathing or CPR can help to save a life, and is the most important first step in treating an opioid overdose.

So, as important as naloxone is, anyone trained to use this medication should also be trained in another equally important intervention: cardiopulmonary resuscitation (CPR). The first thing, in fact, that a rescuer — be it a family member, friend, or good Samaritan — should do in the setting of an opioid overdose is to provide rescue breaths, or if needed, rescue breaths and chest compressions.

The value of knowing CPR

While traditionally thought of as something reserved for people who have had a heart attack, knowing CPR is growing ever more important in the opioid epidemic. Providing CPR while waiting for naloxone to arrive or waiting for it to work can be of significant benefit and a lifesaving measure. CPR is easy to learn, and training is often offered free or at a nominal cost. Anyone can learn it and anyone can do it.

Knowing CPR is important for other reasons. There are more than 350,000 out-of-hospital cardiac arrests in the United States each year. When bystanders act by providing CPR, the number of lives saved is dramatic. Nearly 45% of individuals who get it survive. Bystander CPR also helps to reduce the negative outcomes, such as injury to the brain or other organs.

Knowing the signs and symptoms of opioid overdose is important. These include: a depressed level of consciousness, small (constricted) pupils, and shallow or absent breathing. Carrying and knowing how to provide naloxone is important too, and so is knowing how to do CPR. If you know someone with an addiction to opioids, it may be one of the most important things that you do.

Follow me on Twitter @stephenpaulwoo4

The post CPR: A neglected but important part of fighting the opioid crisis appeared first on Harvard Health Blog.